This Health Department Flyer Has Sound Advice About Fentanyl for New Yorkers Who Use Drugs

Dec 07 2016

This Health Department Flyer Has Sound Advice About Fentanyl for New Yorkers Who Use Drugs

December 7th, 2016

Back in October, the New York City Health Department reported that 725 fentanyl-related deaths had been confirmed in the city so far in 2016. The flyer below was produced by the department’s Bureau of Alcohol and Drug Use Prevention, Care and Treatment, which is partnering with the Medical Reserve Corp on an outreach project that includes flyering all five boroughs at subway stops, bus terminals and the Staten Island Ferry.

Going beyond the “Be afraid, don’t use” message of so many public announcements, the flyer offers sound practical advice for people who are going to use drugs anyway, and who are vulnerable to the fentanyl turning up in what’s sold as cocaine, Xanax and most typically, heroin—strategies that knowledgeable drug users already employ to keep themselves safer.

The tips include not using alone or simultaneously, so that someone is on hand to help if something goes wrong. Naloxone—carrying it, having people you know carry it and knowing how to use it—is also essential, and the flyer notes that higher doses of naloxone may be required for fentanyl-involved overdoses.

“Testing” drugs, by initially taking small quantities to gauge your reaction, is a well known strategy for safer use. And everyone should be aware of the dangers of mixing drugs: Combining opioids with alcohol or benzodiazepines is, along with other combinations, particularly dangerous.

fentanyl-flyer

Influence contributor Helen Redmond provided this flyer, and will be one of many volunteers handing them out in New York City this week.